Title
Aminoglycoside-induced ototoxicity Aminoglycoside-induced ototoxicity
Author
Faculty/Department
Faculty of Medicine and Health Sciences
Faculty of Arts. Linguistics and Literature
Publication type
article
Publication
Amsterdam ,
Subject
Pharmacology. Therapy
Human medicine
Source (journal)
Toxicology letters. - Amsterdam
Volume/pages
52(1990) :3 , p. 227-251
ISSN
0378-4274
Carrier
E
Target language
English (eng)
Full text (Publishers DOI)
Affiliation
University of Antwerp
Abstract
One of the major side effects of aminoglycoside antibiotics (AG) is ototoxicity. The authors review the literature revealing many controversies on every aspect of this side-effect. Although epidemiological studies have to face the problem of reliable evaluation techniques, the incidence of cochleo- and vestibulotoxic side-effects has been estimated at 7.5% for each. Netilmicin appears to be less ototoxic. No definite risk factors can be proposed, although age, length of therapy, bacteremia, fever, liver and renal dysfunction are probably very important parameters. Most pathological changes at the cochlear level follow a clear spatial sequence, showing unspecific, degenerative lesions, involving every structure of the cochlea. This makes it impossible to draw etiopathological conclusions. Recent pharmacokinetic studies have rejected the accumulation theory of AGs in perilymph, while also in endolymph no accumulation can be found. Only a few data are available on inner ear tissue levels. Among the different pharmacodynamic hypotheses on the action of AGs, binding of the drug to acidic glycosaminoglycans in the stria vascularis, and interference by the drug with phosphoinositide metabolism in the hair cells seem to be of major importance.
E-info
https://repository.uantwerpen.be/docman/iruaauth/009873/fae04963677.pdf
Handle